Iowa, 2010Damaging Wind in Iowa, July 17, 2010
July 17, 2010 · NWS ARX · 1 event in 1 county or zone
Thunderstorms developed along an advancing cold front during the evening of July 17th and produced some isolated wind damage across Allamakee County late in the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along an advancing cold front during the evening of July 17th and produced some isolated wind damage across Allamakee County late in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 17, 1:55 PM CST, 9 hours 35 minutes earlier.
Area forecast discussion, Jul 17, 1:55 PM CST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT SAT JUL 17 2010
.SHORT TERM...TONIGHT THROUGH TUESDAY
FORECAST FOCUS MAINLY ON CONVECTIVE POTENTIAL UNDER INFLUENCE OF
ZONAL FLOW WITH EMBEDDED ENERGY.
19Z SURFACE ANALYSIS SHOWS HIGH PRESSURE REACHING FROM IA/IL UP
THROUGH EASTERN WI/MICH. LOW PRESSURE CENTER OVER SD...WITH WARM
FRONT ARCHING TO NEAR WHAPETON/BRECKENRIDGE..TO NORTH OF TWIN CITIES.
WARM AND MOIST AIRMASS IN PLACE TO THE WEST...MAINLY WEST OF I-35. TO
THE EAST...INFLUENCE FROM HIGH PRESSURE AND DRIER AIRMASS ALLOWING
DEWPOINTS TO MIX OUT. REGIONAL RADAR LOOPS SHOW SEVERAL SMALL CELLS
IN THE WARM ADVECTION ZONE AHEAD OF THE WARM FRONT...OVER
NORTHWEST/WEST CENTRAL WI. LARGER CLUSTER OF THUNDERSTORMS OVER
CENTRAL/NORTHERN MN. LATEST ANALYSIS SUGGEST STRONG TO SEVERE
CONVECTION ACROSS CENTRAL MN...EVOLVING SOUTH AND SOUTHEAST INTO AND
THROUGH THE FORECAST AREA THIS EVENING.
WITH LOWER DEWPOINTS THIS AFTERNOON...NEVER REALLY MET HEAT INDEX
CRITERIA. HAVE CANCELED THAT.
ATMOSPHERE VERY UNSTABLE TO THE WEST OF THE FORECAST AREA...AND
MARGINALLY SO OVER THE FORECAST AREA. NEGATIVE AREA /CAP/ SEEN IN
MODEL FORECAST AND OBSERVED SOUNDINGS LIMITING CONVECTIVE SCOPE AT
THE CURRENT TIME...BUT EXPECT ACTIVITY TO EXPAND THROUGH THE
AFTERNOON AND EVENING. CURRENT ACTIVITY GOING ON THE EDGE OF THE
BEST INSTABILITY AND WEAKEST CAP...AND EXTRAPOLATING THIS WOULD
TAKE THE CONVECTIVE CLUSTER SOUTH ALONG AND WEST OF THE MISSISSIPPI
RIVER THIS EVENING. SOME ACTIVITY ALSO MOVING THROUGH WI AS WELL...
SO HIGH POP FOR FORECAST AREA STILL LOOKS ON TARGET AS THE LOW AND
COLD FRONT PROGRESS THROUGH THE REGION.
ACTIVITY WILL SHIFT EAST OF THE FORECAST AREA LATE TONIGHT INTO
EARLY SUNDAY...ALLOWING HIGH PRESSURE TO TAKE UP RESIDENCE BRIEFLY
FOR SUNDAY NIGHT/EARLY MONDAY TIMEFRAME. BUT WITH A ZONAL FLOW
REGIME IN PLACE...THIS RESPITE WILL BE SHORT-LIVED. THE NEXT
DISTURBANCE IN THE FLOW ALREADY LOOKS TO PROVIDE A THREAT FOR
CONVECTION AGAIN BY MONDAY AFTERNOON/EVENING. THE FRONT THAT MOVES
THROUGH TONIGHT WILL STALL EAST/WEST JUST TO OUR SOUTH...ACROSS
NEB/IA/IL. AS THIS DISTURBANCE MOVES THROUGH...CONVECTION IS
ANTICIPATED ALONG AND NORTH OF THE FRONT. SO HIGHEST RAIN CHANCES
WILL BE GENERALLY OVER THE SOUTHERN ZONES...BUT AT LEAST A SMALL
CHANCE EVEN INTO THE NORTHERN SECTIONS OF THE FORECAST AREA.
&&
.LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY
ZONAL FLOW REGIME LOOKS TO PREVAIL THROUGH MUCH OF THE WEEK...
ALTHOUGH MODELS SUGGESTING THAT THE PATTERN STARTS TO BECOME MORE
AMPLIFIED LATE IN THE WEEK. THE WEST TO EAST FLOW LOOKS TO KEEP A
PARADE OF SHORT WAVE TROUGHS MOVING THROUGH THE UPPER MIDWEST. AND
THE AFOREMENTIONED STALLED FRONT LOOKS TO LINGER AS WELL. SO...
FEELING IS THAT THERE WILL BE A CONTINUED THREAT FOR RAIN FROM TIME
TO TIME EACH DAY THROUGH FRIDAY. HAVE MAINTAINED RAIN CHANCES
THROUGH THE WEEK AS A RESULT...ALTHOUGH IT CERTAINLY WON'T RAIN
CONSTANTLY. THERE WILL BE MORE DRY PERIODS THAN WET...BUT PINNING
DOWN THE TIMING IS DIFFICULT. AS WE GET TO FRIDAY...THE GFS FASTER
WITH THE AMPLIFICATION PROCESS...AND SENDS A WAVE THROUGH THE
REGION WITH A CHANCE FOR RAIN. ECMWF SLOWER...AND DEVELOPS A DEEPER
TROUGH/CLOSED CIRCULATION OVER SASK/MB BY FRIDAY NIGHT. MODELS
COMPLETELY OUT OF PHASE BY THIS TIME...AND NOT SOLD ON WHICH IS
CORRECT AT THIS POINT. FOR NOW HAVE OPTED TO LEAVE SATURDAY DRY...
MORE IN LINE WITH THE GFS. WILL HAVE TO WATCH HOW THIS EVOLVES.
&&
.AVIATION...TODAY AND TONIGHT
CONDITIONS SHOULD REMAIN VFR FOR MOST OF THE NIGHT. HOWEVER...A
THUNDERSTORM COMPLEX MOVING OUT OF CENTRAL MINNESOTA COULD AFFECT THE
TAF SITES. A STRONG THUNDERSTORM COMPLEX WILL DEVELOP ACROSS CENTRAL
MINNESOTA AND IS EXPECTED TO MOVE S-SE OVERNIGHT. CURRENT TRACKS
COULD TAKE IT INTO IOWA OR WISCONSIN. WITH THIS UNCERTAINTY...HAVE
INCLUDED CB IN THE LATEST TAFS BUT NOT A MORE AGGRESSIVE FORECAST.
HOWEVER...THE SYSTEM...IF IT DOES AFFECT THE TAF SITE...COULD PRODUCE
WINDS IN THE 40-60 MPH RANGE.
A RETURN TO VFR IS FORECAST AS THE DAY PROGRESSES ON SUNDAY.
&&
.HYDROLOGY...
STORMS MOVING THROUGH THE FORECAST AREA TONIGHT HAVE THE POTENTIAL TO
BE VERY EFFICIENT RAINFALL MAKERS. WARM CLOUD DEPTH WILL BE 3-4 KM
AND PRECIPITABLE WATER UP AROUND 2 INCHES. ALSO IS SOME HINT AT
REGENERATION AND BACKWARD PROPAGATION INTO THE BETTER SUPPORT...
ESPECIALLY OVER MN/IA. THIS COULD LEAD TO LOCALIZED FLOODING
CONCERNS TONIGHT WEST OF THE MISSISSIPPI RIVER.
ALSO...WITH SEVERAL DISTURBANCES AND REPEATED RAIN CHANCES THROUGH
THE WEEK...THERE IS AT LEAST THE POTENTIAL FOR SOME FLOODING
PROBLEMS WHERE RAIN FALLS ON THE SAME AREAS. BUT WITH THE
UNCERTAINTIES ON JUST WHERE AND WHEN...WILL NOT GO WITH ANY WATCH
AT THIS TIME. RATHER WILL MAINTAIN THE HYDROLOGIC OUTLOOK FOR THE
TIME BEING.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...MW
AVIATION...BAUMGARDT
HYDROLOGY...MW
Hazardous weather outlook, Jul 17, 8:17 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
917 PM CDT SAT JUL 17 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
917 PM CDT SAT JUL 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS THAT DEVELOPED OVER CENTRAL MINNESOTA LATE THIS
AFTERNOON HAVE FORMED INTO A LINE OF STRONG THUNDERSTORMS NEAR THE
TWIN CITIES. THESE STORMS ARE EXPECTED TO TRACK EAST-SOUTHEAST
OVERNIGHT AND MOVE ACROSS WESTERN WISCONSIN AND NORTH CENTRAL
WISCONSIN THROUGH 3 AM...WHICH IS HOW LONG A SEVERE THUNDERSTORM
WATCH IS IN EFFECT UNTIL.
THE MAIN SEVERE THREATS LOOK TO BE DAMAGING WINDS...LOCALLY HEAVY
RAINS AND FLASH FLOODING. ANOTHER COMPLEX OF STORMS IN SOUTHWEST
MINNESOTA IS EXPECTED TO TRACK SOUTHEAST INTO NORTH CENTRAL IOWA
TONIGHT...BUT MAY POSE A THREAT TO SOUTHEAST MINNESOTA AND NORTHEAST
IOWA OVERNIGHT AS WELL.
A FEW STORMS MAY LINGER INTO SUNDAY MORNING...BUT THESE ARE NOT
EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MORE THUNDERSTORM CHANCES SPREAD INTO THE AREA FOR MUCH OF THE MONDAY
NIGHT THROUGH FRIDAY PERIOD. IT IS TOO EARLY TO DETERMINE THE
DETAILS OF ANY SEVERE THREAT WITH THESE THUNDERSTORMS. HOWEVER...IF
MORE HEAVY RAIN FALLS TONIGHT...ANY HEAVY RAINS FROM THUNDERSTORMS
NEXT WEEK WOULD HAVE THE POTENTIAL TO CREATE FLOODING PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SOME SPOTTER GROUPS APPEARS LIKELY TONIGHT...
ESPECIALLY EAST OF THE MISSISSIPPI RIVER. THE MAIN THREAT AND
POTENTIAL ACTIVATION TIMES LOOK TO BE THROUGH 3 AM.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
RRS/BAUMGARDT/HALBACH
In the hours before
Local storm report, Jul 17, 6:26 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 2 SW HOKAH 43.74N 91.38W
07/17/2010 E1.00 INCH HOUSTON MN LAW ENFORCEMENT
&&
ADAMSLocal storm report, Jul 17, 6:49 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 1 W HOKAH 43.76N 91.37W
07/17/2010 E1.25 INCH HOUSTON MN PUBLIC
&&
ADAMSLocal storm report, Jul 17, 6:58 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 1 SW HOKAH 43.75N 91.36W
07/17/2010 HOUSTON MN LAW ENFORCEMENT
SEVERAL TREES DOWN ALONG HIGHWAY 44 SOUTHWEST OF TOWN.
&&
ADAMSSpecial weather statement, Jul 17, 7:56 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
856 PM CDT SAT JUL 17 2010
MNZ079-WIZ029-032>034-180245-
BUFFALO-CLARK-JACKSON-TREMPEALEAU-WABASHA-
856 PM CDT SAT JUL 17 2010
...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUFFALO...CLARK...
JACKSON...TREMPEALEAU AND WABASHA COUNTIES...
AT 844 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
NEAR MINNEAPOLIS MOVING EAST SOUTHEAST AT 55 MPH.
THIS LINE OF THUNDERSTORMS HAS A HISTORY OF PRODUCING SEVERE WIND
DAMAGE ACROSS CENTRAL MINNESOTA. THIS LINE OF STORMS IS EXPECTED TO
BE INTO BUFFALO COUNTY BY 10 PM...TREMPEALEAU COUNTY BY 1030 PM...
AND JACKSON AND CLARK COUNTIES BY 11 PM.
FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY THESE THUNDERSTORMS.
SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE
NEEDED AS THESE STORMS GET CLOSER
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
MODENA...CHIMNEY ROCK...ARCADIA...NORTHFIELD...AND HUMBIRD.
PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.
HALBACH
Special weather statement, Jul 17, 10:18 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1118 PM CDT SAT JUL 17 2010
MNZ088-095-096-180515-
FILLMORE-HOUSTON-WINONA-
1118 PM CDT SAT JUL 17 2010
...STRONG THUNDERSTORMS EXPECTED IN FILLMORE...HOUSTON AND WINONA
COUNTIES...
AT 1116 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
STOCKTON TO CARIMONA...MOVING EAST AT 30 MPH.
WIND GUSTS OF 40 TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING MAY
ACCOMPANY THESE STRONG THUNDERSTORMS.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
PRESTON...LANESBORO...RUSHFORD AND HOUSTON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM SUNDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN
WISCONSIN.
HALBACH
Local storm report, Jul 17, 10:36 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1136 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLOOD AUSTIN 43.67N 92.97W
07/17/2010 MOWER MN LAW ENFORCEMENT
WATER COVERING PART OF EAST BOUND LANES OF INTERSTATE 90
NEAR MILE MARKER 179 AND A HALF. ALSO SOME STREET
FLOODING AROUND SECTIONS OF AUSTIN.
&&
ADAMSThunderstorm Wind, Allamakee
- When
- July 17, 11:30 PM CST
- Where
- Allamakee County, 3.09 mi ENE of Chester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- COOP Observer
- Coordinates
- 43.480, -91.460
Two trees were blown down blocking a driveway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kentucky, July 17 to 18, 20104 deaths · $67,000 · 50 kt wind · 15 events
- Tornadoes and Hail in Minnesota, July 17 to 22, 2010$7.3 million · EF0 · 67 events
- Flash Flooding and Hail in Iowa, July 17 to 18, 2010$3.9 million · 1.75 in hail · 68 events
- Damaging Winds in Puerto Rico, July 17, 20107 injured · $543,000 · 8 events
- Excessive Heat in Missouri, July 17, 201013 injured · 29 events
- Flash Flood and Damaging Winds in Iowa, July 17 to 18, 2010$1.3 million · 84 kt wind · 20 events
- Heat in Nebraska, July 17, 201012 injured · 23 events
- Hail and Damaging Winds in Pennsylvania, July 17, 20101 injured · $300,000 · 1 in hail · 12 events
- Tornado and Flash Flooding in Minnesota, July 17 to 18, 2010$210,000 · EF0 · 21 events
- Flash Flood and Hail in South Dakota, July 17, 20103 injured · $80,000 · 2 in hail · 16 events
- Damaging Winds and Lightning Strikes in North Carolina, July 17, 20102 injured · $85,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in New York, July 17, 20101 injured · $27,000 · 1.5 in hail · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243470.